Texas, 2020

Hail and Damaging Winds in Texas, May 21 to 22, 2020

May 21 to 22, 2020 · NWS SJT · 28 events in 5 counties and zones

Dryline interacted with extreme instability and resulted in severe thunderstorms that produced these large hail reports. A damaging hail storm impacted most of the City of San Angelo with lots of hail along and north of Loop 306 from the Highland Range Subdivision to Knickerbocker Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Dryline interacted with extreme instability and resulted in severe thunderstorms that produced these large hail reports. A damaging hail storm impacted most of the City of San Angelo with lots of hail along and north of Loop 306 from the Highland Range Subdivision to Knickerbocker Road. The largest hail stones reported were as big as softballs. This large hail damaged numerous vehicles, broke windows and damaged roofs over a large part of the city. Jim Bass and Kelly Grimsley dealerships both received extensive damage to their car lots. The hail persisted for over 30 minutes at times, and the storm was nearly stationary for about 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 21, 4:48 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 21, 4:48 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
548 PM CDT Thu May 21 2020

.AVIATION...
/00Z TAFS/

Waiting to see if thunderstorms form along the dryline from
Sterling City northwest to Snyder and continuing northwest. Any
isolated thunderstorm that does form could become severe and
produce large hail and damaging winds. It's possible these storms
could impact KABI and KSJT terminals later this evening. Will
include VCTS for KABI and KSJT. Will also include a TEMPO group
for KSJT between 00Z and 03Z.

Otherwise, look for MVFR CIGs early tomorrow morning.

&&

.PREV DISCUSSION... /issued 258 PM CDT Thu May 21 2020/

SHORT TERM...
(Tonight and Friday)

Skies have cleared out across West Central Texas this afternoon with
steady south winds of 10 to 15 MPH.  Temperatures had reached to
around 90 degrees, with dewpoints in the mid 50s to low 60s.

An upper-level shortwave will move through the Panhandle this
evening, which may help some scattered storms to develop along the
dryline.  CAPE values and lapse rates are supportive of large hail,
with some mid-level dry air supportive of damaging wind.  However,
upper-level support is far less than yesterday, with sub-par
convergence, so storms will be more scattered in nature.  Still, any
storm that develops could produce localized damaging winds with
large hail, and even some flooding with slow-movers.

Storms will continue through the first part of the night, then
diminish with the loss of daytime heating.  Any convective debris
may linger with some low-level stratus developing around sunrise.
Otherwise, lows should be in the upper 60s.

Tomorrow, another warm day is expected, with temperatures again
expected to reach the low 90s.  Plenty of instability should be in
place again, but this time, a frontal boundary is expected to dip
down towards the Big Country, while a weak upper-level impulse moves
across the Panhandle.  This may result in a line of thunderstorms
developing near the Red River by late afternoon and drifting
southward in the evening.  Some tail-end storms may affect the Big
Country late tomorrow afternoon.

LONG TERM...
(Friday night through next Wednesday)

An unsettled weather pattern will develop across the region
over the Memorial day weekend into the middle of next week,
with rain chances each day. The medium range models show an
upper level trough developing to our west across the Rockies
this weekend. The GFS/ECMWF then agree on the southern portion
of the trough closing off into a cutoff low across the Texas
Panhandle/West Texas region early next week, with little
movement through late week. At the surface, a dryline will
be remain just to our west this weekend, with a possible
cold front moving across the area Monday night into Tuesday.

A very moist airmass will reside across West Central Texas
through the middle of next week and given the above scenario,
widespread beneficial rainfall is looking more favorable
through the extended forecast period. Could see a few severe
storms this weekend but the severe threat is uncertain after
the weekend, with heavy rainfall potentially more of a concern.
Temperatures will also be considerably cooler, especially early
next week, when forecast highs will be in the upper 70s and
lower 80s by Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  93  67  88 /  20  30  20  20
San Angelo 	 69  93  71  91 /  20  20  20  30
Junction 	 69  91  72  88 /  20  20  20  30
Brownwood 	 66  92  68  88 /  20  20  20  30
Sweetwater 	 67  92  67  89 /  20  20  20  20
Ozona      	 67  90  70  88 /  20  20  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/99/99
Hazardous weather outlook, May 21, 1:03 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
203 PM CDT Thu May 21 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
203 PM CDT Thu May 21 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop and move into
West Central Texas by this evening and into tonight. Some storms
may be severe. The main weather hazards will be damaging winds,
large hail, and occasional lightning. In addition, some of the
storms will be capable of producing heavy rainfall, which may lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times, across various
portions of West Central Texas Friday through Memorial Day, and
into the middle of next week. Some strong to severe storms will be
possible with strong winds, hail and lightning the main threats.
The risk of severe storms will need to be monitored. Heavy
rainfall may also occur, which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 21, 5:38 PM CST, 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
638 PM CDT Thu May 21 2020

TXZ049-113-220030-
Fisher TX-Jones TX-
638 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND EASTERN
FISHER COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvester, or 15 miles southwest of Hamlin, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sylvester around 645 PM CDT.
  Mccaulley around 705 PM CDT.
  Neinda around 725 PM CDT.
  Hamlin around 730 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-180 And Ranch Road 126 and Hitson.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3275 9996 3261 10030 3274 10042 3296 10016
      3296 10014
TIME...MOT...LOC 2337Z 228DEG 13KT 3272 10029
Special weather statement, May 21, 5:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
656 PM CDT Thu May 21 2020

TXZ065-066-072-220045-
Runnels TX-Tom Green TX-Coke TX-
656 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHEASTERN
TOM GREEN AND SOUTHWESTERN RUNNELS COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Angelo, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  San Angelo State Park around 700 PM CDT.
  Goodfellow Air Force Base and O.c. Fisher Reservoir around 705 PM
  CDT.
  San Angelo around 715 PM CDT.
  Orient around 740 PM CDT.
  Tennyson around 745 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662 and Harriet.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3130 10038 3142 10066 3183 10049 3165 10004
TIME...MOT...LOC 2356Z 208DEG 22KT 3141 10046

Daniels

The radar

The San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tom Green

When
May 21, 6:02 PM CST to 6:06 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.450, -100.450

Hail, Tom Green

When
May 21, 6:30 PM CST to 6:35 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.430, -100.510

Hail, Tom Green

When
May 21, 6:33 PM CST to 6:38 PM CST
Where
Tom Green County, 2.76 mi N of San Angelo Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.520, -100.500

Hail, Tom Green

When
May 21, 6:34 PM CST to 6:39 PM CST
Where
Tom Green County, 3 mi NNE of San Angelo Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.520, -100.480

Hail, Tom Green

When
May 21, 6:35 PM CST to 6:39 PM CST
Where
Tom Green County, 4.31 mi NNW of San Angelo Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.540, -100.520

Hail, Tom Green

When
May 21, 6:36 PM CST to 7:06 PM CST
Where
Tom Green County, 2.15 mi SSW of San Angelo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.440, -100.440

Hail, Tom Green

When
May 21, 6:40 PM CST to 6:55 PM CST
Where
Tom Green County, 3 mi SSE of San Angelo Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.440, -100.480

Hail, Tom Green

When
May 21, 6:41 PM CST to 7:11 PM CST
Where
Tom Green County, 0.59 mi E of San Angelo
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.470, -100.420

Hail, Tom Green

When
May 21, 6:46 PM CST to 7:16 PM CST
Where
Tom Green County, 1.38 mi S of San Angelo
Measured
3 in hail
Reported by
NWS Employee
Coordinates
31.450, -100.430

Hail, Tom Green

When
May 21, 6:49 PM CST to 7:19 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
3 in hail
Reported by
Public
Coordinates
31.430, -100.510

Hail, Tom Green

When
May 21, 6:54 PM CST to 7:19 PM CST
Where
Tom Green County, 1.9 mi WNW of Goodfellow Afb
Measured
1.75 in hail
Reported by
Public
Coordinates
31.440, -100.430

Hail, Tom Green

When
May 21, 7:00 PM CST to 7:20 PM CST
Where
Tom Green County, San Angelo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.470, -100.430

Hail, Tom Green

When
May 21, 7:10 PM CST to 7:25 PM CST
Where
Tom Green County, 1.38 mi N of San Angelo
Measured
4 in hail
Reported by
Public
Coordinates
31.490, -100.430

Hail, Fisher

When
May 21, 7:15 PM CST to 7:18 PM CST
Where
Fisher County, 3 mi SSW of Palava
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.540, -100.350

Hail, Tom Green

When
May 21, 7:34 PM CST to 7:44 PM CST
Where
Tom Green County, 3.28 mi NNE of Goodfellow Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.470, -100.370

Hail, Tom Green

When
May 21, 7:38 PM CST to 7:48 PM CST
Where
Tom Green County, 3.54 mi E of Wall
Measured
1 in hail
Reported by
Public
Coordinates
31.370, -100.260

Hail, Tom Green

When
May 21, 7:51 PM CST to 8:01 PM CST
Where
Tom Green County, 4.12 mi W of San Angelo S R Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.570, -100.490

Hail, Tom Green

When
May 21, 7:55 PM CST to 8:05 PM CST
Where
Tom Green County, 3.14 mi SW of Harriet
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.520, -100.360

Hail, Tom Green

When
May 21, 9:00 PM CST to 9:05 PM CST
Where
Tom Green County, 0.91 mi NE of Wall
Measured
1.75 in hail
Reported by
Public
Coordinates
31.380, -100.310

Thunderstorm Wind, Tom Green

When
May 21, 9:00 PM CST to 9:01 PM CST
Where
Tom Green County, 0.91 mi NE of Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.380, -100.310

The public reported 2.5 inch tree limbs broken.

Thunderstorm Wind, Tom Green

When
May 21, 9:15 PM CST to 9:20 PM CST
Where
Tom Green County, 0.91 mi NE of Wall
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.380, -100.310

Hail, Tom Green

When
May 21, 9:15 PM CST to 9:20 PM CST
Where
Tom Green County, 0.91 mi NE of Wall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.380, -100.310

Hail, Taylor

When
May 21, 9:30 PM CST to 9:35 PM CST
Where
Taylor County, 0.69 mi N of Tye
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.460, -99.870

Hail, Taylor

When
May 21, 9:38 PM CST to 9:43 PM CST
Where
Taylor County, 0.69 mi N of Tye
Measured
1.5 in hail
Reported by
Public
Coordinates
32.460, -99.870

Hail, Taylor

When
May 21, 9:40 PM CST to 9:45 PM CST
Where
Taylor County, 0.69 mi N of Tye
Measured
2 in hail
Reported by
Public
Coordinates
32.460, -99.870

The public posted a picture on Facebook of 2 inch hail.

Hail, Taylor

When
May 21, 10:09 PM CST to 10:14 PM CST
Where
Taylor County, 2.07 mi N of Abilene
Measured
0.88 in hail
Reported by
Public
Coordinates
32.480, -99.730

Hail, Shackelford

When
May 21, 10:10 PM CST to 10:15 PM CST
Where
Shackelford County, Albany
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Hail, Haskell

When
May 22, 7:05 PM CST to 7:08 PM CST
Where
Haskell County, 2.76 mi S of Rule
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.140, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891821, 891823, 891824, 891827, 891828, 891830, 891831, 891832, 891838, 891840, 891847, 891848, 891853, 891857, 891854, 891861, 891862, 891863, 891880, 891881, 891877, 891878, 891874, 891875, 891879, 891872, 891876, 891882.